Sign in to follow this  
Followers 0

Adderall Crash Causing Depression

10 posts in this topic

Posted · Report post

As I've been discussing over in my "Relapse?" thread on the depression boards (http://www.crazyboards.org/forums/index.php/topic/35517-relapse ), my Adderall wearing off seems to bring a crash in my mood.

What I wrote there, specifically re: the adderall: I feel semi-decent (still depressed but can do stuff with moderate amounts of effort) when I take my adderall, but as soon as it wears off I get suicidal, and I have to let it wear off at night or I can't f***ing sleep.

Later, in the same thread, I wrote: About half an hour after it wears off, I start getting hungry again and about an hour after the Adderall wears off, it feels like my entire mood crashes. I no longer have any energy, I just feel shitty in general, and life sucks like a hoover.

Has anyone else experienced this? Any ideas or suggestions to cope? Any meds that might work to alleviate the crash? I've already tried Provigil and Nuvigil, and while they helped keep me awake they did not help with the ADD-like symptoms of depression (lack of concentration/motivation/energy). Ritalin just seems like the kids' version of Adderall.

Share this post


Link to post
Share on other sites

Posted · Report post

<NOT A DOCTOR> I've heard that wehn children with add grow up the doc puts em on wellbutrin. wellbutrin extended release might keep u from getting those highs and lows but for all i know the highs and lows could be caused by something else. SOMETIMES docs prescribe a mood stabalizer in conjunction with add meds like for ex. lithium.

Share this post


Link to post
Share on other sites

Posted · Report post

I see you're on Pristiq and Abilify, so do you think maybe you need more Pristiq or something? It really helped me and seemed to last all day. ADD meds are very stimulating though so a crash is normal...I remember when they cut me off cold turkey, I couldn't stop crying (not that they cut me off, but because my body was crashing completely). Although I don't have very good advice for this, I can say that I do understand. I was on Vyvanse, and actually what kept me from crashing at night was to just increase the dosage so it'd work 12 hours. Then when I'd crash I'd just sleep and never know about it.

Share this post


Link to post
Share on other sites

Posted · Report post

The problem with Pristiq is that it's documented that 100mgs actually has the exact same effect than 50mgs. It's weird. Either it works for you at 50mgs or you're screwed.

I think I'm going to ask my doctor about adding Wellbutrin (thank god I'm not bipolar and I can take as many ADs as I want) and possibly Valium to counteract the anxiety from the Wellbutrin.

Unfortunately I can't take lithium because it requires blood tests and my weirdo-state-mental-health-funding doesn't cover blood tests even for drugs that REQUIRE them to function correctly. (I know it's fucking nuts, and I ask you, how can you expect to treat people with bipolar or even treatment-resistant depression patients like me without lithium?!) Anyway, otherwise that would be my first choice.

Share this post


Link to post
Share on other sites

Posted · Report post

<NOT A DOCTOR> I've heard that wehn children with add grow up the doc puts em on wellbutrin. wellbutrin extended release might keep u from getting those highs and lows but for all i know the highs and lows could be caused by something else. SOMETIMES docs prescribe a mood stabalizer in conjunction with add meds like for ex. lithium.

Far and away more adults with ADHD are on stims such as Adderall or ritalin than are on wellbutrin. I've never heard of a mood stabilizer being prescribed for ADHD, in conjunction with anything. That approach doesn't make any sense, as ADHD is not a mood disorder.

To the OP: Are you taking adderall XR or IR? If IR, it might be worth trying a switch to the XR, to see if that helps.

Share this post


Link to post
Share on other sites

Posted · Report post

SYS, I mentioned this over on the Relapse thread but I forgot to say something about Wellbutrin over there. I tried WB probably twice before I was successful. The first few weeks were just so agitating I couldn't handle it. 3rd time I'm a bit more desperate when Lexapro is taking a crap on me so I white knuckle the first 3 weeks of WB. After that, I had no exacerbated symptoms of anxiety. And I'm anxiety prone.

Yeah, Wellbutrin doesn't do shit for ADD. I wish.

Share this post


Link to post
Share on other sites

Posted · Report post

I've had a crash where I got really irritable when Focalin wore off. (That's an isomer of Ritalin, supposed to have less side effects.) When Adderall wore off, I just got hungry, but I could see someone getting irritated or depressed.

BTW, though I think it's still within the normally prescribed range, 30mg of Adderall at a time seems like a lot. I think I used to take 10mg, though I recall meeting someone who took as much as you.

I've found, with these stimulants, that if I take maybe a quarter of my daytime dose when I want to sleep, my mind settles down and I sleep better. It may be the crash/rebound that keeps you awake. Clonidine also helps people with ADD sleep. Works for me, but I don't know if it fits with your other problems.

I've found Welbutrin motivating, but it doesn't seem to help me focus.

I've found Adderall and Focalin (it's like Ritalin as mentioned above) to be very different animals. Adderall increases my energy, helps quite a bit with focus, but can make me anxious. Focalin is like having a boss in my head, and my s.o. says it makes my emotions so flat I seem like a zombie. I was probably taking too much, but it sure seems like different stuff. So it might be worth trying. (If one of those benched drug names I don't recognize is some other variant of Ritalin, disregard.)

I noticed you said you might have SAD. Try to get out and walk around outside a few minutes first thing you wake up, at least if it's daylight hours. As long as the weather is not dangerous, I don't see how this could hurt, and I think it's likely to help some. (Not necessarily a lot.)

Hope at least some of the above was useful.

Share this post


Link to post
Share on other sites

Posted (edited) · Report post

Saw my psychiatrist today.

Regarding the Adderall, he agrees that the "Adderall crash" I'm experiencing is too much. He suggested spreading out the dosage so that I take 30 mg to get me going in the mornings and then 15 mg in the afternoon and 15 at night so that any "crash" happens after I'm asleep.

We're also adding Wellbutrin because my current AD just isn't doing enough.

Thanks for the help, guys--I really appreciate it, especially hearing that a crash is normal.

Edited by saveyoursanity

Share this post


Link to post
Share on other sites

Posted · Report post

I was on Ritalin for a long time, and I know Ritalin and Adderall are in the same class, when I stopped I did have depression and a crash like feeling.

Billy.

Share this post


Link to post
Share on other sites

Posted · Report post

We're also adding Wellbutrin because my current AD just isn't doing enough.

Yeah. Being that depressed as the stimulant fades is a clear sign the AD wasn't right (med, dose, or both)

When the Adderall wears off the only thing you should really be noticing is your worst ADHD symptoms returning.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0